Duke Mathematical Journal

Isospectral commuting variety, the Harish-Chandra D-module, and principal nilpotent pairs

Victor Ginzburg

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let g be a complex reductive Lie algebra with Cartan algebra t. Hotta and Kashiwara defined a holonomic D-module M, on g×t, called the Harish-Chandra module. We relate grM, an associated graded module with respect to a canonical Hodge filtration on M, to the isospectral commuting variety, a subvariety of g×g×t×t which is a ramified cover of the variety of pairs of commuting elements of g. Our main result establishes an isomorphism of grM with the structure sheaf of Xnorm, the normalization of the isospectral commuting variety. We deduce, using Saito’s theory of Hodge D-modules, that the scheme Xnorm is Cohen–Macaulay and Gorenstein. This confirms a conjecture of M. Haiman.

Associated with any principal nilpotent pair in g there is a finite subscheme of Xnorm. The corresponding coordinate ring is a bigraded finite-dimensional Gorenstein algebra that affords the regular representation of the Weyl group. The socle of that algebra is a 1-dimensional space generated by a remarkable W-harmonic polynomial on t×t. In the special case where g=gln the above algebras are closely related to the n!-theorem of Haiman, and our W-harmonic polynomial reduces to the Garsia–Haiman polynomial. Furthermore, in the gln-case, the sheaf grM gives rise to a vector bundle on the Hilbert scheme of n points in C2 that turns out to be isomorphic to the Procesi bundle. Our results were used by I. Gordon to obtain a new proof of positivity of the Kostka–Macdonald polynomials established earlier by Haiman.

Article information

Source
Duke Math. J., Volume 161, Number 11 (2012), 2023-2111.

Dates
First available in Project Euclid: 24 July 2012

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1343133924

Digital Object Identifier
doi:10.1215/00127094-1699392

Mathematical Reviews number (MathSciNet)
MR2957698

Zentralblatt MATH identifier
1271.14064

Subjects
Primary: 14L24: Geometric invariant theory [See also 13A50]
Secondary: 14L30: Group actions on varieties or schemes (quotients) [See also 13A50, 14L24, 14M17]

Citation

Ginzburg, Victor. Isospectral commuting variety, the Harish-Chandra $\mathbf{\mathcal{D}}$ -module, and principal nilpotent pairs. Duke Math. J. 161 (2012), no. 11, 2023--2111. doi:10.1215/00127094-1699392. https://projecteuclid.org/euclid.dmj/1343133924


Export citation

References

  • [Ba] R. Basili, Some remarks on varieties of pairs of commuting upper triangular matrices and an interpretation of commuting varieties, preprint, arXiv:0803.0722v2 [math.AG]
  • [BK] A. Beilinson and D. Kazhdan, Flat projective connections, unpublished manuscript, 1991.
  • [BG] G. Bellamy and V. Ginzburg, Some combinatorial identities related to commuting varieties and Hilbert schemes, with an appendix by Eliana Zoque, Math. Ann., published electronically 15 March 2012, doi:10.1007/s00208-012-0805-1.
  • [Bj] J.-E. Bjork, “The Auslander condition on Noetherian rings” in Séminaire d’Algèbre Paul Dubreil et Marie-Paul Malliavin, 39ème Année (Paris, 1987/1988), Lecture Notes in Math. 1404, Springer, Berlin, 1989, 137–173.
  • [Bol] A. Bolsinov, Commutative families of functions related to consistent Poisson brackets, Acta Appl. Math. 24 (1991), 253–274.
  • [Bo] A. Borel, Algebraic $D$-modules, Perspect. Math. 2, Academic Press, Boston, 1987.
  • [BB] W. Borho and J.-L. Brylinski, Differential operators on homogeneous spaces, II, Relative enveloping algebras, Bull. Soc. Math. France 117 (1989), 167–210.
  • [Br] A. Broer, The sum of generalized exponents and Chevalley’s restriction theorem for modules of covariants, Indag. Math. (N.S.) 6 (1995), 385–396.
  • [CM] J.-Y. Charbonnel and A. Moreau, Nilpotent bicone and characteristic submodule of a reductive Lie algebra, Transform. Groups 14 (2009), 319–360.
  • [CG] N. Chriss and V. Ginzburg, Representation Theory and Complex Geometry, Birkhäuser, Boston, 1997.
  • [E] D. Eisenbud, Commutative Algebra: With a View toward Algebraic Geometry, Grad. Texts in Math. 150, Springer, New York, 1995.
  • [GG] W. L. Gan and V. Ginzburg, Almost-commuting variety, $\mathcal{D}$-modules, and Cherednik algebras, IMRP Int. Math. Res. Pap. 2006, art. id. 26439.
  • [Gi] V. Ginzburg, Principal nilpotent pairs in a semisimple Lie algebra, Invent. Math. 140 (2000), 511–561.
  • [GOV] V. Gorbatsevich, A. Onishchik, and E. Vinberg, Foundations of Lie Theory and Lie Transformation Groups, Encyclopaedia Math. Sci. 20, Springer, Berlin, 1993.
  • [Go] I. Gordon, Macdonald positivity via the Harish-Chandra ${\mathscr{D}}$-module, to appear in Invent. Math. 187 (2012), 637–643.
  • [Ha1] M. Haiman, “Macdonald polynomials and geometry” in New Perspectives in Algebraic Combinatorics (Berkeley, 1996–97), Math. Sci. Res. Inst. Publ. 38, Cambridge Univ. Press, Cambridge, 1999, 207–254.
  • [Ha2] M. Haiman, Hilbert schemes, polygraphs and the Macdonald positivity conjecture, J. Amer. Math. Soc. 14 (2001), 941–1006.
  • [Ha3] M. Haiman, Vanishing theorems and character formulas for the Hilbert scheme of points in the plane, Invent. Math. 149 (2002), 371–407.
  • [Ha4] M. Haiman, “Combinatorics, symmetric functions and Hilbert schemes” in Current Developments in Mathematics, 2002, Int. Press, Somerville, Mass., 2003, 39–111.
  • [HC] Harish-Chandra, Invariant differential operators and distributions on a semisimple Lie algebra, Amer. J. Math. 86 (1964), 534–564.
  • [HK1] R. Hotta and M. Kashiwara, The invariant holonomic system on a semisimple Lie algebra, Invent. Math. 75 (1984), 327–358.
  • [HK2] R. Hotta, M. Kashiwara, “Quotients of the Harish-Chandra system by primitive ideals” in Geometry Today (Rome, 1984), Progr. Math. 60, Birkhäuser, Boston, 1985, 185–205.
  • [HTT] R. Hotta, K. Takeuchi, and T. Tanisaki, ${\mathscr{D}}$-modules, Perverse Sheaves, and Representation Theory, Progr. Math. 236, Birkhäuser, Boston, 2008.
  • [Jo] A. Joseph, On a Harish-Chandra homomorphism, C. R. Acad. Sci. Paris 324 (1997), 759–764.
  • [KNV] S. Khoroshkin, M. Nazarov, and E. Vinberg, A generalized Harish-Chandra isomorphism, Adv. Math. 226 (2011), 1168–1180.
  • [Ko] B. Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327–404.
  • [Kr] H. Kraft, Geometrische Methoden in der Invariantentheorie, Aspects Math. D1, Vieweg, Braunschweig, 1984.
  • [KW] H. Kraft and N. Wallach, On the nullcone of representations of reductive groups, Pacific J. Math. 224 (2006), 119–139.
  • [La] G. Laumon, “Sur la catégorie dérivée des ${\mathscr{D}}$-modules filtrés” in Algebraic Geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math. 1016, Springer, Berlin, 1983, 151–237.
  • [LS1] T. Levasseur and J. Stafford, Invariant differential operators and a homomorphism of Harish-Chandra, J. Amer. Math. Soc. 8 (1995), 365–372.
  • [LS2] T. Levasseur, J. Stafford, The kernel of an homomorphism of Harish-Chandra, Ann. Sci. École Norm. Sup. (4) 29 (1996), 385–397.
  • [LS3] T. Levasseur, J. Stafford, Semi-simplicity of invariant holonomic systems on a reductive Lie algebra, Amer. J. Math. 119 (1997), 1095–1117.
  • [Mc] I. Macdonald, Some irreducible representations of Weyl groups, Bull. London Math. Soc. 4 (1972), 148–150.
  • [Ma] H. Matsumura, Commutative Algebra, 2nd ed., Math. Lecture Note Ser. 56, Benjamin/Cummings, Reading, Mass., 1980.
  • [Na] H. Nakajima, Lectures on Hilbert Schemes of Points on Surfaces, Univ. Lecture Ser. 18, Amer. Math. Soc., Providence, 1999.
  • [NS] M. Neubauer and D. Saltman, Two-generated commutative subalgebras of $M_{n}(F)$, J. Algebra 164 (1994), 545–562.
  • [Po] V. Popov, Irregular and singular loci of commuting varieties, Transform. Groups 13 (2008), 819–837.
  • [Pr] A. Premet, Nilpotent commuting varieties of reductive Lie algebras, Invent. Math. 154 (2003), 653–683.
  • [Ri1] R. W. Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups, Compositio Math. 38 (1979), 311–327.
  • [Ri2] R. W. Richardson, “Irreducible components of the nullcone” in Invariant Theory (Denton, Tex., 1986), Contemp. Math. 88, Amer. Math. Soc., Providence, 1989, 409–434.
  • [Sa] M. Saito, Modules de Hodge polarisables, Publ. Res. Inst. Math. Sci. 24 (1988), 849–995 (1989).
  • [SV] O. Schiffmann and E. Vasserot, Hall algebras of curves, commuting varieties and Langlands duality, preprint, arXiv:1009.0678v1 [math.QA]
  • [So] L. Solomon, Invariants of finite reflection groups, Nagoya Math. J. 22 (1963), 57–64.
  • [TV] B. Toën and G. Vezzosi, “Brave new algebraic geometry and global derived moduli spaces of ring spectra” in Elliptic Cohomology, London Math. Soc. Lecture Note Ser. 342, Cambridge Univ. Press, Cambridge, 2007, 325–359.
  • [Wa] N. Wallach, Invariant differential operators on a reductive Lie algebra and Weyl group representations, J. Amer. Math. Soc. 6 (1993), 779–816.